Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 47, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Jul 7, 2020, 3:44 AM MDT for 13 counties in Colorado. It took effect at Jul 8, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 3:44 AM MDT (09:44 UTC)
- In effect from
- Jul 8, 2020, 12:00 PM MDT
- Expired
- Jul 8, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Mineral County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4851 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WWUS85 KPUB 070944 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 344 AM MDT Tue Jul 7 2020 ...A Red Flag Warning has been issued from Noon through 9PM on Wednesday for gusty winds, low relative humidity, and high Haines indices for fire weather zones 220 and 222 through 225, which includes the upper Arkansas River Valley, the Eastern San Juan Mountains, the La Garita Mountains, the San Luis Valley, the Sangre de Cristo Mountains, the Wet Mountains, and the Wet Mountain Valley... COZ229-230-071045- /O.CAN.KPUB.FW.A.0037.200708T1800Z-200709T0300Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 344 AM MDT Tue Jul 7 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 229 AND 230... The National Weather Service in Pueblo has cancelled the Fire Weather Watch. Near critical fire weather conditions are expected on Wednesday afternoon over the southern I-25 corridor, but wind speeds are expected to be too weak for a Red Flag Warning, therefore the Fire Weather Watch has been cancelled and a Red Flag Warning has not been issued. $$ COZ220-222>225-080145- /O.UPG.KPUB.FW.A.0037.200708T1800Z-200709T0300Z/ /O.NEW.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County-Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- 344 AM MDT Tue Jul 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 220...222...223...224 AND 225... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and high Haines indices, which is in effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 220...222...223...224 and 225. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
751 WWUS85 KPUB 072050 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 250 PM MDT Tue Jul 7 2020 ...A Red Flag Warning remains in effect from Noon through 9PM on Wednesday for gusty winds, low relative humidity, and high Haines indices for fire weather zones 220 and 222 through 225, which includes the upper Arkansas River Valley, the Eastern San Juan Mountains, the La Garita Mountains, the San Luis Valley, the Sangre de Cristo Mountains, the Wet Mountains, and the Wet Mountain Valley... COZ220-222>225-081300- /O.CON.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County-Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- 250 PM MDT Tue Jul 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 220...222...223...224 AND 225... * Affected Area...Fire Weather Zones 220...222...223...224 and 225. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...5 to 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
970 WWUS85 KPUB 080942 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 342 AM MDT Wed Jul 8 2020 ...A Red Flag Warning remains in effect from Noon through 9PM today for gusty winds, low relative humidity, and high Haines indices for fire weather zones 220 and 222 through 225, which includes the upper Arkansas River Valley, the Eastern San Juan Mountains, the La Garita Mountains, the San Luis Valley, the Sangre de Cristo Mountains, the Wet Mountains, and the Wet Mountain Valley... COZ220-222>225-090145- /O.CON.KPUB.FW.W.0047.200708T1800Z-200709T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County-Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- 342 AM MDT Wed Jul 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 220...222...223...224 AND 225... * Affected Area...Fire Weather Zones 220...222...223...224 and 225. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
744 WWUS85 KPUB 082045 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 245 PM MDT Wed Jul 8 2020 ...A Red Flag Warning remains in effect until 9 PM this evening for gusty winds, low relative humidity, and high Haines indices for fire weather zones 220 and 222 through 225, which includes the upper Arkansas River Valley, the Eastern San Juan Mountains, the La Garita Mountains, the San Luis Valley, the Sangre de Cristo Mountains, the Wet Mountains, and the Wet Mountain Valley... COZ220-222>225-090300- /O.CON.KPUB.FW.W.0047.000000T0000Z-200709T0300Z/ Upper Arkansas River Valley Including Lake County and Chaffee County-Fremont County Including Canon City/Howard/Texas Creek- Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- 245 PM MDT Wed Jul 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220...222...223...224 AND 225... * Affected Area...Fire Weather Zones 220...222...223...224 and 225. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jul 6, 11:26 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 6, 11:26 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 PM MDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday) Issued at 312 PM MDT Mon Jul 6 2020 Currently...high pressure stretches from New Mexico, northeast into the Northern Plains this afternoon. Weak energy moving through the upper ridge has sparked isolated thunderstorms, mainly over the Mountain region so far this afternoon. Temperatures are hot, with 90s across most of the lower elevations. This afternoon and tonight...expect isolated to scattered showers and thunderstorms to continue into this evening, mainly for the Mountain areas. High-res model guidance is suggesting a few cells developing over Teller and El Paso Counties this afternoon. Not much instability or shear to work with, so storms will pretty much be pop and drop, with gusty outflow winds and lightning being the main threats. Once the sun sets this evening, any showers and thunderstorms over th region should dissipate, with dry conditions expected from 10 PM through Tuesday morning. Overnight temperatures will remain mild with 50s and 60s across the Plains. Tuesday...the upper level ridge is forecast to shift eastward as an upper trough takes shape over the western states. This will shift flow aloft southwesterly by afternoon. Weak energy embedded in the southwesterly flow will help to generate more scattered shower and thunderstorm activity by early afternoon. At the lower levels, a pseudo-dryline is expected to form near the I-25 corridor. This will mainly be a wind shift axis, with drier southwesterly flow west, and more moist southerly flow ahead of the boundary. Models in good agreement with isolated thunderstorms developing mainly along the I-25 corridor, and continuing east across the Plains into the evening hours. Shear will remain weak, with high cloud bases likely leading to gusty outflow winds and lightning. Coverage does not appear to be great, generally favoring the Palmer Divide and Raton Mesa. As for fire weather concerns, humidity values are expected to fall over the Continental Divide with spotty near critical fire weather conditions expected by the afternoon. On the Plains, near critical fire weather condition's are possible, but pooled moisture near the Kansas border and non-critical fuels have kept me from issuing anything out that way. There is a low probability of dry lightning on the Plains tomorrow, mainly for the I-25 corridor, but coverage between the Palmer Divide and Raton Mesa looks to be very isolated. Afternoon high temperatures are going to be hot. The Eastern Plains are expected to top out in the mid 90s to lower 100s. Mozley .LONG TERM...(Tuesday night through Monday) Issued at 312 PM MDT Mon Jul 6 2020 It's going to be hotter and spicier this week than the best chiles grown...the Pueblo Chile. Minimal relief from the baking heat is expected through the long term , unless you into the high country. Near or critical fire weather concerns are still the main forecasted impact, outside of the heat, through next weekend. Looking like a few new record high temperatures will be made later this week. Wednesday...The heat really starts to build as mid-level ridging creeps into the Desert Southwest with more of a zonal flow aloft for us. This downsloping effect will provide a decent shot at critical fire weather conditions as RH values across much of the state bottom out in the single digits. We keep the current Fire Weather Watch going and made no additional zone changes at this time. Possibly parts of the Pikes Peak Region may need to highlight at some point for Wednesday but confidence wasn't high enough to include in the watch at this time. Some of the zones across the plains no longer have receptive fuels per coordination with the USFS. Thursday - Saturday...Looking like a little bit less wind on Thursday, compared to Wednesday, in terms of the fire weather impacts. Still hot and dry going on 3-4 days of temperatures exceeding 100 degrees across the plains. Yes, it's summer and yes it gets hot. If we end up having several consecutive days, 5+, of 100+ degree heat, based on our records we'd be in the top ten for consecutive days with that kind of heat. Really have to keep pumping the fluids. Sunday - Monday...A little weakness in the heat dome begins to show as the ridging becomes more suppressed to the south and west, but never fully breaks. A few mid-level shortwave troughs of low pressure carve into the top of the ridge a bit allowing for some moisture to advect back into the region later this upcoming weekend. Given the flow aloft is still more westerly and the ridging is holding firm, as previously mentioned earlier this morning, a few high terrain showers and thunderstorms are possible but not looking great for much to move into the lower elevations. -Heav && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1122 PM MDT Mon Jul 6 2020 VFR conditions are likely during the next 24 hours at all 3 taf sites; KPUB, KALS and KCOS. Winds will be diurnally driven and will be a moderately gusty during the afternoon. There will be a slight chance of a weak thunderstorm at all 3 taf sites during tomorrow afternoon and early evening. Main concern will be likely gusty outflow winds. For now, left mention of thunder/gusty outflow winds out of all TAFs, but it may need to be introduced in later updates. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for COZ220-222>225-229-230. && SHORT TERM...MOZLEY LONG TERM...HEAVENER AVIATION...HODANISH
Hazardous weather outlook, Jul 6, 9:42 PM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 942 PM MDT Mon Jul 6 2020 COZ058>089-093>099-071300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 942 PM MDT Mon Jul 6 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are possible on Tuesday afternoon over the mountains and the eastern plains. The main risks will be gusty winds, small hail, and cloud to ground lightning. Thunderstorm chances diminish through the rest of the week after Tuesday, but return by Saturday. Very hot temperatures are expected throughout the week and weekend with widespread high temperatures greater than 100F over the eastern plains. The hottest day is forecast to be Wednesday afternoon, with a high of 107F forecast over La Junta. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 34/27
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:28 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| Jul 7, 2:30 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Jul 7, 2:54 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Jul 7, 3:41 PM MDT | Special Weather Statement | PUB | Bent | 49 min |
| Jul 7, 4:24 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| Jul 7, 5:00 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.